Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 94, NWS Charleston, WV

July 22, 2002Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2002, 5:11 PM EDT for Wyoming County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2002, 5:11 PM EDT (21:11 UTC)
Expired
Jul 22, 2002, 5:45 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS51 KRLX 222111
SVRRLX
WVC109-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
510 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 545 PM EDT...

* AT 505 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES SOUTHWEST OF OCEANA...MOVING NORTHEAST AT 10
  MPH.

STRONG WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM AND HAIL 
THE SIZE OF DIMES IS POSSIBLE.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

--CALL TO ACTION--INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
POWER POLES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 22, 3:15 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT MON JUL 22 2002

FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24
HOURS...THE MOST RECENT ON TOP.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*******************************************************************
315 PM EDT MON JUL 22 2002

SHORT TERM(TONIGHT THROUGH WEDNESDAY NIGHT)
SCATTERED SHOWERS AND THUNDERSTORMS ON THE RADAR ATTM WILL CONTINUE
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING.  INCREASING LOW
MOISTURE AND UNSTABLE AIRMASS WILL COMBINE WITH THE FRONTAL BOUNDARY
MOVING THROUGH BY TUESDAY NIGHT.  SHOWERS AND THUNDERSTORMS WILL
OVERSPREAD THE REGION ALONG AND AHEAD OF THE FRONTAL BOUNDARY.  WILL
CONTINUE THE PREVIOUS FORECAST TEMPERATURES THROUGH WEDNESDAY NIGHT.

EXTENDED(THURSDAY THROUGH MONDAY)
12Z AVN SUGGESTS FRONT GETTING HUNG UP JUST TO THE SOUTH OF THE
REGION INTO THE WEEKEND.  PLENTY OF MOISTURE REMAINS OVER
REGION...ALONG WITH LITTLE IMPULSES RIDING ALONG FRONT.  GOING TO
KEEP AFTERNOON/EVENING SHRA/TSRA CHANCES FOR THURSDAY THROUGH
SATURDAY.  RIDGING BUILDS IN FOR SUN/MON...ELECTING TO KEEP SILENT
20 POPS FOR NOW.  LITTLE CHANGE TO GOING TEMP GRIDS...SAVE FOR
REDUCING THURSDAY TEMPS A COUPLE OF DEGREES.

*******************************************************************
1015 AM EDT MON JUL 22 2002

THE UPPER HIGH IS BREAKING DOWN ALOFT AND CONTINUED INSTABILITY OVER
THE AREA WILL CONTINUE SCATTERED POPS THIS AFTERNOON AND EVENING.
SINCE FOG HAS BURNED OFF THIS MORNING.  TEMPERATURES SEEM REASONABLE
THIS AFTN.

ELW
********************************************************************
359 AM EDT MON JUL 22 2002

HIGH PRESSURE ALOFT WEAKENS TDY WHILE WEAK UPPER LOW TO THE SE EDGES
CLOSER.  GIVEN INSTABILITY AND WHAT WENT ON SUNDAY...THOUGH AREA
COVERAGE WAS LIMITED...OPTING TO KEEP CHANCE WHERE IN ONGOING THIS
AFTN OVER SE HALF OF CWA...AND ROLL INTO THE EVENING.  CONSIDERED
HEAT ADV TODAY BUT GETTING INDICES RIGHT AROUND AN ACE...EVEN IF IT
TOUCHES 105 SOMEWHERE DO NOT THINK IT WOULD BE FOR 3 HRS.

GOING WITH SLIGHTLY FASTER TIMING ON FRONT WITH MODELS CONVERGING ON
SOLN.  ORGANIZATION...INSTABILITY AND MARGINAL SHEAR SHOULD
TRANSLATE TO AT LEAST MARGINALLY SVR EVEN IN THE MORNING WITH
IMPRESSIVE H2 DIV AND SBCAPES 2.5G SHOWN.  WILL PLAY UP WORDING OF
TRW TUESDAY.

GRADUALLY DIMINISH POPS TUESDAY NIGHT AND WEDNESDAY NW TO SE AS
FRONT SLOWLY PUSHES ACROSS FORECAST AREA.  WITH SOME UNDERCUTTING
POST FRONTAL PRECIP SUGGESTED...USED THUNDER FROM CAPE TOOL TUESDAY
NIGHT WITH T ENDING BEFORE RW.  JUST SHOWERS WED...DRY BY EARLY WED
MORNING NW ZONES.

LEANED A LITTLE TOWARD LOWER MAV ON HIGHS TODAY WITH HIGHS OF ONLY
90 ATTAINED SUNDAY.  NUMBERS OTHERWISE LOOKED GENERALLY RSNBL.

EFP- WED NGT ->

NOT MUCH CHANGE IN 00Z/22 AVN...SE FLO BANKS LLVL MSTR AGAINST MTNS
THUR...WITH THIS WL KEEP ISLD TRW MENTION EKN-CWD.  THINK AVN H8
MSTR OVRDN OVR LLNDS SO OPTED TO KEEP MCLR CONDS.  UPR LVL
WESTERLIES SLOWLY SAG S FRI WHICH WUD TREK DISTURBANCES OVR THE
AREA.  GVN TIMING ISSUES ESPECIALLY WITH ANY SUBSYNOPTIC WVS WL LVE
ISLD TRW MENTION CWA WIDE.  OTRW NO OTHER CHANGES PLANNED.

********************************************************************
910 PM EDT SUN JUL 21 2002

WILL UPDATE FORECAST PACKAGE TO REMOVE THIS EVENING WORDING.  IN
ADDITION...WILL UPDATE HOURLY TEMPS AND DEWPOINTS TO REFLECT CURRENT
TRENDS.

JSH

*******************************************************************
330 PM EDT SUN JUL 21 2002

SHORT TERM (TONIGHT AND MONDAY)

ACTUALLY HAVE SEEN A FEW ISOLATED...BRIEF SHOWERS POP UP ACROSS THE
WESTERN LOWLANDS.  NOT PLANNING ON INCLUDING AN EVENING POP...BUT IF
MORE FORM MAY HAVE TO ADD AN EVENING 20.  UPPER RIDGE OTHERWISE IN
CONTROL.  WILL SEE CU DISSIPATE AFTER SUNSET AND MORE PATCHY DENSE
FOG TOWARDS MORNING.  RIDGE BEGINS TO BREAK DOWN A BIT MONDAY
AFTERNOON...MID LEVEL TEMPS COOL A BIT AND DEEPER MOISTURE MOVES
IN.  SHOULD SEE MORE WIDESPREAD CONVECTION...HAVE UPPED POP TO 30
ACROSS THE SOUTHERN HALF OF CWA...KEEPING A SILENT 20 TO THE NORTH.

MINOR TWEAKS TO TEMP GRIDS. HIGHS SHOULD BE A DEGREE OR TWO COOLER
TOMORROW WITH MORE CLOUDS...WENT MORE OR LESS BETWEEN FWC AND MAV.

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)
MODELS IN REASONABLE AGREEMENT ON COLD FRONT COMING THROUGH AREA BY
TUESDAY EVENING...THEN HANGS UP JUST TO THE EAST OF AREA.  BEST
CHANCE OF RAIN COMES TUESDAY AND TUESDAY NIGHT WITH THE FRONT.  WILL
KEEP ISOLATED AFTERNOON/EVENING IN MOUNTAINS WEDNESDAY...THEN ACROSS
ALL AREAS THURSDAY THROUGH SATURDAY AS MOISTURE AND INSTABILITY
RETURN.  NEXT BEST CHANCE OF RAIN COMES LATER SUNDAY WITH ANOTHER
COLD FRONT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.